Forums


Medications & Prescription Treatment

Migraine or Topamax, what caused the irregular heartbeat?

  • By wonsted

    I was just diagnosed with hormone related basilar migraines. Ten days ago, after having dizziness that was getting worse, an ER doc finally did a head CT and found that I had suffered a very small stroke some time ago in the left hemisphere of the basal ganglia. Three days ago, a neurologist put me on Topamax 25 MG. The first two days, I was too scared to take the full 25 MG, so I broke the pill up and took 18 mg. Last night, I did the full 25 MG, but did it half a pill at a time, two hours apart. I noticed a dip in my heart rate down to 65 – which is pretty low for me (I usually stay around 80). Being that it was a holiday and I was temporarily wired from the Topamax, I decided to eat a triple chocolate ice cream cone (serious chocolate here, folks – serious chocolate). Almost as soon as the ice cream hit my system, my heart rate plunged to around 40 and then shot up to 148. It stayed high for about 10 minutes and afterwards, my head pounded like ca-razzzy! I had a pulse oximeter on and my oxygen seemed to dip down to 91 for a few seconds, but I think that’s probably because I was freaking out. Within those 10 minutes, it was back up to a steady 98 or 99, where it normally sits. Compare and contrast, the weekend before they found the tiny stroke and subsequently told me that I had migraines, I had been bowling. I had felt like crap, but didn’t want to let people down. I tried to sit it out by saying that I wanted to eat a sub first. After a while, someone asked me if I would bowl for her. I was a bit tired but stepped up, grabbed a ball, sent it down the lane, and as soon as everyone was cheering my strike, my head was pounding and my heart rate was up to 180 and it stayed above 110 for almost an hour. I was super dizzy and tired. I was not diagnosed or on any migraine medication at the time.

    In the first two days of my Topamax, I was super dopey all day on the the 18 MG. Today, after having the 25 MG, I seem to be more alert during the day. Stil a little dazed enough not to want to drive, but I’m not walking into walls! My headache is definitely better too. Is it possible that the episode I suffered last night was actually a extreme chocolate induced migraine and didn’t have a darn thing to do with the Topamax? I don’t want to be paranoid, but I do have medication anxiety and they say that you shouldn’t have irregular heartbeat with the Topamax. So, the question is, could a chocolate induced migraine have caused this unpleasant episode? Being that this is the first day that I’m not in pain, I’d like to keep taking the meds. Any input would be appreciated.

    IMPORTANT NOTE: I HAVE BEEN ON TOPAMAX BEFORE. But, it was for severe migraines that I was experiencing while in a law enforcement career. I didn’t recognize the migraines as migraines this time because I didn’t have the same level of earth shattering headaches, wavy lines, and blinding pain. I’m not sure why I stopped taking the Topamax last time, but I suspect it had something to do with how expensive medical care was on COBRA (almost $700/month just for the premium). I don’t remember dizziness with those migraines either, but I was 8 years younger and lady time didn’t have a control of my reproductive hormones like she does now either. I have had two normal EKG’s and have seen a cardiologist in the past week. My cholesterol sucks, but my overall numbers aren’t in serous coronary artery disease zones. I am currently wearing a wireless Holter Monitor, but a very seasoned cardiologist hasn’t seen anything so terrible that it has warranted any type of medication yet. So, can a migraine cause a crazy heart rate issues?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi wonstad,

    Thank you for sharing your story with us and being part of the Migraine.com discussion forum.

    It’s not common to have increased heart rate with an attack, but that doesn’t mean it can’t happen. Were you able to discuss this with your doctor? If not, that would be my first suggestion so he can rule out anything more serious. This article has information on migraine and cardiovascular issue; https://migraine.com/blog/new-cohort-study-links-migraine-and-cardiovascular-disease/.

    Certain foods like chocolate and aged cheese can certainly trigger a migraine attack. There are so many other things that can trigger a migraine like fluctuating hormones, changes of the barometric pressure, dehydration, irregular sleeping patterns and many other things. If we can identify, and then avoid them, we may be able to reduce our attack frequency and severity. When you get a chance take a look at this information; https://migraine.com/blog/migraine-management-essential-trigger-management/.

    I wish I had a better answer for you!
    Nancy

    Reply Created with Sketch. reply
  • By wonsted

    Hi Nancy,

    Thanks for getting back to me. The increased heart rate was definitely due to the Topamax. I went against my better judgment. I should have stopped on the first sign of an issue but couldn’t reach my neurologist that day for advice. As soon as I stopped taking the Topamax, my heart rate stopped spiking so crazy. That’s not to say that I haven’t had any heart rate issues. I was already wearing a wireless Holter Monitor, but they were nothing of consequence. I spoke to my cardiologist this morning, he is a top rated cardiologist in the DC area. He confirmed that there was zero tachycardia or bradycardia symptoms on my Holter Monitor. Also, my heart sonogram was normal. In other words, no signs of SVP or heart risk. This was definitely the Topamax. Yes, it’s true, this is not a normal reaction, it didn’t happen the first time that I was in Topamax, but it surely happened this time. We are all different, but I hope that my experience will help someone else make informed decisions.

    Reply Created with Sketch. reply
  • By lizdarcy

    Wonsted — Are you still on Topamax? I found your post doing a search for Topamax and Heart. I have the same exact symptoms as you and thought that I was losing my mind. My heart rate will dip into the 30s then soar into tachycardia, sometimes as high as the 170s, AND… I have developed new food intolerances to anything that contains histamine or tyramine (citrus, dried fruit, chocolate, leftovers of any kind), cheese, vinegar, etc etc etc). I have been to the ER 12 times this year with arrhythmia and paroxysmal hypertension and I feel like I have had a stroke, but no one has done an MRI on my brain….they are only concerned with my heart. Your post is prompting me to beg my neurologist for one. Topamax is horrible stuff. I am almost done on my wean off of it. More research needs to be done on this….I found in the FDA reports one other instance of “food allergy” but lots of cases of tachycardia and heart problems (some even resulting in death). Please post if you’re still here and let me know how you’re doing.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi lizdarcy,

    Thank you for sharing your story with us. I’m sorry you are having a rough time right now and hope wonsted will be along shortly to answer your questions.

    Nancy

    Reply Created with Sketch. reply